Pennsylvania, 2011

Hail in Pennsylvania, June 4, 2011

June 4, 2011 · NWS PBZ · 3 events in 2 counties and zones

A complex of thunderstorms developed along a warm front moving northeast across eastern Ohio and northwest Pennsylvania. Some of the thunderstorms were severe with the bulk of the wind damage and hail reports across eastern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A complex of thunderstorms developed along a warm front moving northeast across eastern Ohio and northwest Pennsylvania. Some of the thunderstorms were severe with the bulk of the wind damage and hail reports across eastern Ohio. Training of thunderstorms lead to heavy rainfall and flash flooding across parts of Muskingum county in Ohio including Zanesville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 4, 11:38 AM EST, 52 minutes earlier.

Area forecast discussion, Jun 4, 11:38 AM EST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1238 PM EDT SAT JUN 4 2011

.SYNOPSIS...
A WARM FRONT WILL MOVE NORTHEAST TOWARD THE REGION WITH AN UPPER
LEVEL DISTURBANCE BRINGING THE CHANCE OF SHOWERS AND THUNDERSTORMS
THIS EVENING INTO EARLY SUNDAY. HIGH PRESSURE WILL BRING DRY
CONDITIONS FOR THE FIRST PART OF THE COMING WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE INCREASED POPS ACROSS EASTERN OHIO AND NORTHERN PA WITH THE
EARLY AFTERNOON UPDATE. LINE OF STRONG THUNDERSTORMS IS CURRENTLY
MOVING OFF LAKE ERIE...BUT INTENSITY IS EXPECTED TO DIMINISH WITH
LITTLE CONVECTIVE INSTABILITY PRESENT INLAND. REST OF FORECAST
REMAINS THE SAME.

MOSTLY SUNNY SKIES FOR MUCH OF THE DAY AS RIDGE AXIS SHIFT EAST.
SLIGHT RISK OF SEVERE THUNDERSTORMS MUCH OF REGION LATER THIS
EVENING AND TONIGHT WITH ONE OR MORE POSSIBLE MCS DEVELOPING AS
WARM FRONT MOVES NORTHEAST ACROSS TOP OF UPPER RIDGE ACROSS GREAT
LAKES FOLLOWED BY ANOTHER SHORTWAVE CUTTING INTO THE UPPER RIDGE
LATER TONIGHT AS COLD FRONT MOVES EAST. CHANCE POPS BY LATE
AFTERNOON FAR NORTH THEN LIKELY POPS TONIGHT AS FRONT PUSHES
ACROSS REGION. SEVERE THREAT WITH FRONT OVERNIGHT AND WILL
HIGHLIGHT IN HWO. TEMPERATURES WILL HAVE A SOUTHWEST TO NORTHEAST
GRADIENT WITH WARM ADVECTION PUSHING HIGHS INTO THE UPPER 80S
SOUTHWEST. A MODEL MOS BLEND TONIGHT.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
UPPER RIDGE WILL BE FLATTENED BY SHORTWAVE BY SUNDAY ALLOWING COLD
FRONT TO PUSH SOUTH OF THE MASON DIXON AS THE DAY PROGRESSES.
EXPECT BULK OF LEFTOVER SHOWERS AND STORMS TO BE SOUTH OF
PITTSBURGH ESPECIALLY EARLY SUNDAY BEFORE DRYING SUNDAY NIGHT. DRY
SURFACE HIGH WILL SINK SOUTH ACROSS UPPER OHIO VALLEY FOR MONDAY
AND TUESDAY WITH DRY AND MILD CONDITIONS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
A WARM FRONT WILL MOVE INTO THE OHIO VALLEY TUESDAY NIGHT INTO
WEDNESDAY. MODELS SHOW MOISTURE WILL BE INCREASING BUT BULK OF
UPPER LEVEL SUPPORT WILL BE NORTH OF REGION WITH ONLY SLIGHT
CHANCE POPS.

EXPECT A BETTER CHANCE OF PRECIPITATION THURSDAY AND FRIDAY AS
MID/UPPER RIDGE FLATTENS SOMEWHAT AND COUPLE OF SHORTWAVE TROUGHS
RIDE ACROSS THE TOP OF THE RIDGE.

TEMPERATURES WILL BE JUST ABOVE NORMAL SUNDAY THROUGH TUESDAY AND
THEN SHOULD WARM TO 5 TO 10 DEGREES ABOVE NORMAL FOR THE LATTER
HALF OF NEXT WEEK.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
HIGH PRESSURE MOVING SOUTHEAST OF THE AREA WILL ALLOW FOR VFR
CONDITIONS TO PREVAIL MUCH OF THE DAY. IT IS POSSIBLE THAT A
A FEW ISOLATED THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
STARTING AFTER 18Z AT KFKL/KDUJ AND MOVING SOUTHWARD INTO THE
LATE AFTERNOON. CONFIDENCE ON TIMING OF INITIAL CONVECTION IS LOW
SO ONLY HAVE CB GROUPS INITIALLY THIS AFTERNOON.

THERE IS MORE CONFIDENCE IN SCATTERED THUNDERSTORMS DEVELOPING IN
THE EVENING AND DIMINISHING TONIGHT. CB GROUPS ARE FORECAST WITH
-SHRA ACROSS THE TERMINALS STARTING AT 21Z AT KFKL AND WORKING
SOUTHEASTWARD ACROSS THE TERMINALS TO KMGW BY 01Z. A FEW OF THE
STORMS MAY BECOME SEVERE THIS EVENING. THE BIGGEST THREAT WOULD
BE FOR STRONG GUSTY SFC WINDS WITH IFR CONDITIONS IN AND NEAR
THUNDERSTORMS.

SHOWERS AND THUNDERSTORMS WITH RESTRICTIONS WILL BE POSSIBLE SUNDAY
MORNING...AND EARLY AFTERNOON AT KMGW...AS A COLD FRONT PUSHES
SOUTH OF THE AREA. HIGH PRESSURE WILL THEN QUICKLY REBUILD WITH
PREDOMINATELY VFR THROUGH TUESDAY. A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS WITH RESTRICTIONS WILL RETURN TUESDAY NIGHT INTO
WEDNESDAY AS A FRONTAL BOUNDARY CROSSES THE AREA.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 4, 2:59 AM EST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 AM EDT SAT JUN 4 2011

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-022-050800-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
359 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-WVZ023-041-050800-
GARRETT-PRESTON-TUCKER-
359 AM EDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 4, 11:40 AM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1240 PM EDT SAT JUN 4 2011

PAZ008-009-015-016-041745-
CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
1240 PM EDT SAT JUN 4 2011

...THUNDERSTORMS WITH HEAVY RAIN...

THUNDERSTORMS WITH HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTIES...
JEFFERSON...VENANGO...FOREST AND CLARION...

AT 1236 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED THUNDERSTORMS WITH HEAVY RAIN ALONG A LINE EXTENDING FROM 27
MILES NORTHEAST OF LYNCH TO 25 MILES NORTHWEST OF COOPERSTOWN...OR
ALONG A LINE EXTENDING FROM 27 MILES NORTHEAST OF LYNCH TO 12 MILES
NORTH OF MEADVILLE...MOVING SOUTHEAST AT 35 MPH.

THESE THUNDERSTORMS CAN PRODUCE HEAVY RAIN THAT MAY CAUSE PONDED
WATER ON ROADS AND IN LOW LYING AREAS. VISIBILITY CAN BE REDUCED.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE THUNDERSTORMS
INCLUDE...
  PLEASANTVILLE...      BALLTOWN...           LYNCH...
  WEST HICKORY...       COOPERSTOWN...
  OIL CREEK STATE PARK...                     KELLETTVILLE...
  TIONESTA...           FRANKLIN...           OIL CITY...
  MARIENVILLE...        SENECA...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT HEAVY RAIN AND FLOODING PROBLEMS TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4144 7895 4144 7906 4136 7909 4136 7903
      4138 7896 4129 7878 4122 7967 4154 7996
      4163 7983 4163 7896

The radar

The Pittsburgh radar (KPBZ), 109 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Venango

When
June 4, 12:30 PM EST
Where
Venango County, 1.04 mi E of Oil City
Measured
0.75 in hail
Reported by
Public
Coordinates
41.430, -79.700

Hail, Clarion

When
June 4, 1:13 PM EST
Where
Clarion County, 1.56 mi W of Huey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.080, -79.550

Hail, Clarion

When
June 4, 1:18 PM EST
Where
Clarion County, 0.87 mi SE of West Freedom
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.110, -79.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2011Every state in 2011This day in weather historyWarnings in Pennsylvania, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320431, 320432, 320433.